Missouri, 2007

Flash Flood in Missouri, June 29, 2007

June 29, 2007 · NWS LSX · 1 event in 1 county or zone

Heavy rain caused flash flooding in Ellington, MO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy rain caused flash flooding in Ellington, MO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 29, 11:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 29, 11:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 PM CDT FRI JUN 29 2007

.DISCUSSION...
MANY FACTORS COMING TOGETHER TO MAKE THIS A RATHER COMPLICATED
FCST.  IN THE NR TERM...THRU SAT...FA RMNS SANDWICHED BTWN
PERSISTENT MID LVL SHEAR AXIS AND VRY MOIST AMS OVR PLAINS...AND
GRDLY INCRG NW FLOW FROM UPR GTLKS TO MID ATLANTIC REGION WHICH IS
SLOWLY ADV DRIER AIR INTO THE MID MSVLY.  IN A NUTSHELL...THIS WL
MAKE FOR A CONTD HVY RAIN THRT TO OUR W WITH DMNSHG PCPN CHCS OVR
OUR E AREAS...LEADING TO TIGHT PCPN GRADIENTS THAT WL BE TUF TO
PIN DOWN.  ADDING A BIT TO THE COMPLEXITY OF THE FCST IS THE FACT
THAT THE SHORT RANGE MODELS HV HNDLD OVRNGT PCPN TRENDS POORLY.

WK S 85H FLOW SEEMS TO BE MAIN DRIVING FORCE BHND AREA OF
SHWRS/EMBDD TSRA THAT IS MOVING FROM N OZARKS TO STL AREA ATTM.  ALL
SHORT RANGE MODELS SUGGEST THAT DURG THE MRNG THE 85H CNVGC WL
REFOCUS FURTHER W OVR E KS/W MO...SHIFTING THE HVY RAIN AXIS INTO
THIS AREA AS WELL.  WITH THIS SCENARIO IN MIND...MAIN THRT FOR HEAVY
RAIN OVR MUCH OF OUR AREA SHUD BE THIS MRNG...AND PRIMARILY OVR THE
NXT 3-6 HRS.

IT MAY BE THAT IF THE CNVTN DOES GET GOING OVR E KS AND W MO THIS
AFTN IT CULD ONCE AGAIN DRIFT INTO CNTRL MO...SO HV CONTD FLASH
FLOOD WATCH HERE FOR ENTR DAY.  HWVR...FEEL THAT HVY RAIN WL NO
LONGER BE A PROBLEM FOR AREAS BTWN STL AND UIN...SO HV LIMITED FLASH
FLOOD WATCH JUST TO THE MRNG HRS IN THESE LOCATIONS.

GOING FCST TRENDS FOR TNGT-SUN LK PRETTY GD...SO NOT TOO MANY CHGS
RQRD.  TNGT AND SAT RESIDUAL BAROCLINICITY AND LINGERING EFFECTS OF
SHEAR AXIS SHUD KP SOME POP THRT OVR S AREAS...ALTHO LO LVL DRY AIR
BACKDOORING INTO AREA SHUD ACT TO ERODE/LIMIT N FRINGES OF ANY PCPN
THAT DOES DVLP.

TRUETT

&&

.AVIATION...
FOR THE 18Z TAFS...
A LARGE SWATH OF PCPN CONTS TO TRAVERSE EASTWARD FROM WRN MO
ACROSS CENTRAL MO AND INTO SW IL. DRIER LOW LEVEL AIR FILTERING
INTO THE EASTERN HALF OF MO AND IL IS HAVING AN IMPACT HOWEVER.
THE PCPN SHIELD HAS BECOME QUITE FRAGMENTED AND IN MOST LOCATIONS
IS RELATIVELY LIGHT. THE EXCEPTION IS SOUTH OF THE TAF SITES...WHERE
WE HAVE SEEN SCT CONVECTION FROM SE MO INTO SW IL. I THINK WHILE
THERE WILL BE SOME LIGHT RAIN/SHRA THIS AFTERNOON...THE GENERAL
TREND SHOULD BE FOR IMPROVEMENT...AND THIS TREND SHOULD PROGRESS
THRU THE EVENING AS WELL AS THERE IS A SLOW SWD SHIFT TO THE MAIN
AXIS WHERE PCPN IS MOST FAVORED. SRN MO AND SRN IL SHOULD CONT TO
SEE THE HIGHEST THREAT OF TSRA WITH MUCH LESSER CHANCES NORTHWARD.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-GASCONADE-MONITEAU-MONROE-MONTGOMERY-OSAGE-
     SHELBY.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 29, 11:58 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1258 PM CDT FRI JUN 29 2007

MOZ026-034-041-042-047>051-059-301100-
AUDRAIN-BOONE-CALLAWAY-COLE-GASCONADE-MONITEAU-MONROE-MONTGOMERY-
OSAGE-SHELBY-
1258 PM CDT FRI JUN 29 2007

...FLASH FLOOD WATCH UNTIL 7 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING. OCCASIONALLY HEAVY DOWNPOURS ARE
POSSIBLE WITH ANY OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS ON SATURDAY...MAINLY
ALONG AND SOUTH OF INTERSTATE 70. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR HEAVY RAINFALL THAT THEY
OBSERVE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-027-035-036-
052-060>065-072>075-084-085-099-301100-
ADAMS IL-BOND IL-BROWN-CALHOUN IL-CLINTON IL-CRAWFORD-FAYETTE IL-
FRANKLIN-GREENE IL-IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-
MACOUPIN IL-MADISON-MADISON IL-MARION-MARION IL-MONROE IL-
MONTGOMERY IL-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
1258 PM CDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
SOUTHERN ILLINOIS...AS WELL AS EAST CENTRAL AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ACROSS THE AREA.
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS HAVE THE GREATEST RISK
OF THUNDERSTORMS.  ANY STORMS WHICH IMPACT THESE AREAS WILL HAVE
THE POTENTIAL FOR HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS ON SATURDAY...MAINLY
ALONG AND SOUTH OF INTERSTATE 70.  THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT/GLASS

In the hours before

Special weather statement, Jun 29, 1:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
218 PM CDT FRI JUN 29 2007

MOZ099-292015-
REYNOLDS MO-
218 PM CDT FRI JUN 29 2007

...STRONG THUNDERSTORM OVER SOUTHERN REYNOLDS COUNTY...

AT 218 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 4 MILES WEST OF ELLINGTON...MOVING SOUTH AT 5 MPH. THIS
STORM WAS PRODUCING VERY HEAVY RAINFALL WITH RADAR ESTIMATES OF
NEARLY AN INCH AN A HALF IN THE LAST HOUR.

THIS STORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 45
MPH...HEAVY RAIN...AND FREQUENT LIGHTNING AS IT AFFECTS RURAL
SOUTHERN REYNOLDS COUNTY BETWEEN 218 PM AND 315 PM.

MOTORISTS SHOULD ALSO REMAIN ALERT FOR POOR VISIBILITIES AND STANDING
WATER CAUSED BY THE HEAVY RAINS.

GLASS

The radar

The St Louis radar (KLSX), 163 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Reynolds

When
June 29, 2:00 PM CST to 4:30 PM CST
Where
Reynolds County, Ellington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.250, -90.980

The County Sheriff reported some roads in Ellington had up to 2 feet of water covering them.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45620.